Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Northern Indiana

May 18, 20174 counties in Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 18, 2017, 6:25 PM EDT for 4 counties in Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 6:25 PM EDT (22:25 UTC)
Expired
May 18, 2017, 7:00 PM EDT
In force
35 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Defiance County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 112 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

403 
WUUS53 KIWX 182225
SVRIWX
OHC039-125-137-161-182300-
/O.NEW.KIWX.SV.W.0050.170518T2225Z-170518T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
625 PM EDT THU MAY 18 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Western Putnam County in west central Ohio...
  Southeastern Defiance County in northwestern Ohio...
  Paulding County in west central Ohio...
  Northern Van Wert County in west central Ohio...

* Until 700 PM EDT

* At 625 PM EDT, a severe thunderstorm was located near Convoy, or 9
  miles northwest of Van Wert, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Paulding, Kalida, Payne, Continental, Convoy, Ottoville, Oakwood,
  Grover Hill, Dupont, Scott, Melrose, Haviland, Latty, Cloverdale,
  Broughton, Arthur, Charloe, Ayersville, Cavett and Mcgill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 8471 4106 8480 4129 8423 4117 8423
      4117 8417 4094 8406
TIME...MOT...LOC 2225Z 258DEG 36KT 4099 8465 

HAIL...0.88IN
WIND...60MPH
 
$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:11 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 18, 4:11 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
411 PM EDT Thu May 18 2017

.SYNOPSIS...
Issued at 410 PM EDT Thu May 18 2017

Some scattered showers and isolated storms are expected this
evening, primarily along and south of Route 24. Noticeably cooler
air will then filter in overnight behind a cold front. Highs on
Friday will run about 15 to 20 degrees colder than today. Rain
chances return for the weekend as the frontal band lifts back
northward, with the best chances Saturday afternoon into Saturday
night.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 356 PM EDT Thu May 18 2017

Corridor of 1000-1500 j/kg along with effective deep layer shear
of 30 knots with convection starting to fire amid prior robust
roll/cu streets. Lack of significant severe parameters, low level
forcing stabilizing boundary layer beyond 00 UTC and overall mid
level height rises. Upstream cold front attendant to dampening
yoop mid level vortex to bring substantially cooler albeit shallow
boundary layer south of cwa by daybreak Friday. Ensuing shower
chances on flank of return/elevated warm air advection
wing/especially southwest third to half cwa but not expected to be
widespread/robust until much later in weekend.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 356 PM EDT Thu May 18 2017

As greater mid/upper level support lifts out of central Rockies
and into Upper Midwest/Mississippi Valley expect more fervor to
moisture return/destabilization for greater coverage of shra/tsra
Sat afternoon into Sat night. Drier/cooler behind second cold
frontal passage to start early next week followed by a strong
northern stream wave to redig cyclone farther south over southern
portions of Upper Great Lakes into Lower Ohio Valley. A bit more
selective with thunder chances, relegated to lesser slight chances
Tuesday afternoon with lesser low level lapse rates thereafter in
deeply cool/stacked system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 118 PM EDT Thu May 18 2017

Well mixed air mass in place. Winds continue through 02Z as the
trof and surface front continue to make way through the region.
Limited low level moisture and expect that convection will be
limited to right along the frontal/trof axis between 21-01Z.
Isold tsra with wind gusts the greatest threat East and South of a
TOL-FWA-GUS line. Have introduced VCTS for FWA TAF only.

LLWS along and immediately northward of the trof axis through 02Z
and the most favored areas being in MI/NRN Tier counties of IN.

Winds decrease quickly and continue to back after 03Z.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Wind Advisory until 8 PM EDT this evening for MIZ077>081.

OH...NONE.
LM...Small Craft Advisory until 11 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 18, 4:17 AM EDT, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
417 AM EDT Thu May 18 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-190830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
417 AM EDT Thu May 18 2017 /317 AM CDT Thu May 18 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Southwest winds will gust in the 30 to 40 mph range for most
locations this afternoon with a few gusts up to 45 mph across
Michigan.

Thunderstorms are possible this evening. A few of these storms could
produce isolated damaging wind gusts...mainly along and south of
highway 24.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible again Saturday into Sunday. Severe weather
is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-190830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 AM EDT Thu May 18 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Hazardous conditions for small craft will continue through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous conditions for small craft will persist through Friday.

Thunderstorms are possible Saturday into early Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, May 18, 5:42 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     4 E CECIL               41.22N 84.52W
05/18/2017                   PAULDING           OH   EMERGENCY MNGR

            EM CALLED TO REPORT DAMAGE FROM THE
            CECIL/EMERALD TOWNSHIP AREA. THERE WERE
            REPORTS OF SEVERAL TREES DOWNED, 3-4 POWER
            LINES DOWNED, A TRAMPOLINE WAS BLOWN OUT
            INTO THE ROAD. THIS WAS NEAR SR 111N AND CR
            133. THEN NEAR CR 138 & CR 178 THE EMERALD
            TOWNSHIP BUILDING ROOF WAS PARTIALLY BLOWN
            OFF INTO THE WOODS. REPORTS OF WOOD STICKING
            OUT FROM THE GROUND, 2 FLATTENED BARNS, AND
            A HOUSE TO THE SOUTH OF EMERALD TOWNSHIP
            BUILDING THAT HAS A HOUSE LEANING ON IT.
            THERE WERE REPORTS OF A CAMPER THAT WAS
            THROWN INTO A POND ON CR 133. NO REPORTS OF
            INJURIES OR FATALITIES AT THIS TIME.

&&

MCD
Special weather statement, May 18, 6:00 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
600 PM EDT THU MAY 18 2017

OHZ005-016-182230-
Henry-Putnam-
600 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PUTNAM AND
SOUTHEASTERN HENRY COUNTIES...

At 600 PM EDT, a strong thunderstorm was located near Leipsic, or 9
miles northeast of Ottawa, moving east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Leipsic, Deshler, West Leipsic, Belmore, Prentiss and Gallup.

LAT...LON 4103 8401 4120 8408 4126 8388 4105 8388
TIME...MOT...LOC 2200Z 256DEG 46KT 4114 8394

NWS
Local storm report, May 18, 6:06 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
606 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     2 ENE NINE MILE         40.99N 85.19W
05/18/2017  M56 MPH          ALLEN              IN   ASOS

&&

MCD
Special weather statement, May 18, 6:07 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
607 PM EDT THU MAY 18 2017

INZ018-027-OHZ015-024-182230-
Adams-Allen-Van Wert-Paulding-
607 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN...NORTHERN
ADAMS...SOUTHWESTERN PAULDING AND NORTHERN VAN WERT COUNTIES...

At 607 PM EDT, a strong thunderstorm was located near Monroeville, or
7 miles south of New Haven, moving east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Wayne, New Haven, Van Wert, Paulding, Monroeville, Payne,
Convoy, Middletown, Dixon, Scott, Haviland, Latty, Edgerton In Allen
County, Zulu, Cavett, Mcgill, Townley, Worstville, Poe and Tipton.

This includes INTERSTATE 469 between MILE MARKERs 10 and 19.

LAT...LON 4088 8444 4084 8506 4088 8508 4092 8507
      4092 8509 4102 8513 4117 8460
TIME...MOT...LOC 2207Z 258DEG 30KT 4097 8500

NWS
Local storm report, May 18, 6:11 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     PAYNE                   41.08N 84.73W
05/18/2017                   PAULDING           OH   TRAINED SPOTTER

            DOWNED TREES OF ABOUT 1-2 FT DIAMETER. POWER
            LINES DOWNED FROM TREES ON THE CORNER OF
            GIBSON AND MERRIN STREET IN PAYNE, OH.

&&

MCD
Special weather statement, May 18, 6:20 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
620 PM EDT THU MAY 18 2017

INZ015-016-023-024-182245-
Wabash-Miami-Kosciusko-Fulton-
620 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WABASH...CENTRAL
FULTON...SOUTHWESTERN KOSCIUSKO AND NORTHWESTERN MIAMI COUNTIES...

At 620 PM EDT, a strong thunderstorm was located near Rochester,
moving east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rochester, North Manchester, Akron, Roann, Claypool, Fulton, Macy,
Burket, Ijamsville, Stockdale, Nyena Lake, Deedsville, Athens, Beaver
Dam Lake, Sevastopol, Laketon, Beaver Dam, Lake Manitou, Gilead and
Disko.

LAT...LON 4106 8637 4119 8584 4092 8577 4090 8617
      4091 8617 4091 8633
TIME...MOT...LOC 2220Z 258DEG 29KT 4100 8624

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:57 PM EDTSevere Thunderstorm WarningIWXHenry, Putnam48 min
May 18, 5:00 PM EDTSevere Thunderstorm WarningIWXPaulding30 min
May 18, 5:26 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry, Paulding, Putnam34 min
May 18, 6:00 PM EDTSpecial Weather StatementIWXPutnam30 min
May 18, 6:07 PM EDTSpecial Weather StatementIWXPaulding23 min
May 18, 6:55 PM EDTSevere Thunderstorm WarningIWXHenry, Paulding, Putnam35 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.